MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD GREEN
Model Number 48345G-03
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the surgeon had a hard time stapling the sigmoid during the case.Customer used two different sureform 45 staplers, 1-white reload, 2-blue reloads, 2-black reloads, and 7-green reloads before the stapler would have a proper seal and fire across the sigmoid.The customer called the intuitive surgical, inc.(isi) clinical sales representative (csr), who called the technical services engineer (tse).The tse advised that they should try a different stapler and reloads.The procedure was completed with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: the issue with the various reloads occurred during the same procedure on (b)(6) 2025.The surgeon had issues firing the stapler.The surgeon used green, blue, white and black reloads based on tissue thickness.The surgeon could not understand why the reloads were not firing.There were no malformed staples, no holes or gaps, and no incomplete staple line.The blade was noticed to be exposed however no error message was generated.The delay was about 15 minutes while trying a different color reload.There was no harm or injury to the patient.The staplers and reloads have been sent back to isi for investigation.No photos or videos are available for review.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The 1st sureform 45 green reload was analyzed and found to have two lodged staples wedged in between the reload in front of the knife.Visual inspection confirms there were lodged staples ahead of the blade stopping point.The reload was successfully fired.There was also cartridge damage and blade damage to the knife observed.The event was caused partially or wholly by the user of the device including sample handling.Additional observation(s) related to the customers reported compliant: the reload was found to have cartridge damage.The knife was inspected and there was damage found.The reload blade was found to have mechanical indentations.The reload cover was removed to allow access to the knife, and the knife was inspected.Damage was found to the blade.There was cartridge damage observed.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.The 2nd sureform 45 green reload was analyzed and found to have a lodged staples wedged in between the reload in front of the knife.Visual inspection confirms there was a lodged staple ahead of the blade stopping point.The reload was successfully fired.There was also cartridge damage and blade damage to the knife observed.The event caused partially or wholly by the user of the device including sample handling.Additional observation(s) related to the customers reported compliant: the reload was found to have cartridge damage.A piece of the cartridge was found wedged in between the reload in front of the knife.The knife was inspected and there was damage found.The event caused partially or wholly by the user of the device including sample handling.The reload blade was found to have mechanical indentations.The reload cover was removed to allow access to the knife, and the knife was inspected.Damage was found to the blade.There was cartridge damage observed.The event caused partially or wholly by the user of the device including sample handling.The 3rd sureform 45 green reload was analyzed.The reload was found to have the knife exposed within the knife track.The knife was exposed closer to the proximal end of the returned reload.The knife is not damaged.Common causes of the failure mode exposed component reloads are attributed to various factors.These factors may include instrument damage, particularly in the wrist area, tissue condition (e.G., disease state and density), and foreign objects (e.G., metal clips) that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.The 4th sureform 45 green reload was analyzed.The reload was found to have the knife exposed within the knife track.The knife was exposed towards the distal end of the returned reload.The knife was not damaged.Common causes of the failure mode exposed component reloads are attributed to various factors.These factors may include instrument damage, particularly in the wrist area, tissue condition (e.G., disease state and density), and foreign objects (e.G., metal clips) that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.The 5th sureform 45 green reload was analyzed.The reload blade was found to have mechanical indentations.The reload cover was removed and the knife was inspected.Damage was found to the blade.There was no cartridge damage observed.The event caused partially or wholly by the user of the device including sample handling.Additional observation(s) related to the customers reported compliant: the reported event with the accessory could not be replicated nor confirmed.The reload was returned used and fired.It was not returned with an instrument.Visual inspection displayed no signs of physical damage to the cartridge, pushers, or cover.Issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems, including misuse of the product and recognition issues.Based on the investigation results, customer reported issues may be due to other factors unrelated to the product.The 6th sureform 45 green reload was analyzed.The reload was returned used and fully fired.It was not returned with an instrument.Visual inspection displayed no signs of physical damage to the cartridge, knife, pushers, or cover.The reload cover was removed and inspected.No product issue was identified.Issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems, including misuse of the product and recognition issues.The 7th sureform 45 green reload was analyzed.The reload was found to have the knife exposed within the knife track.The knife was exposed towards the distal end of the returned reload.Common causes of the failure mode exposed component reloads are attributed to various factors.These factors may include instrument damage, particularly in the wrist area, tissue condition (e.G., disease state and density), and foreign objects (e.G., metal clips) that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.Additional observation(s) related to the customers reported compliant: the reload blade was found to have mechanical indentations.The reload cover was removed, the shuttle was pulled forward to allow access to the knife, and the knife was inspected.Damage was found to the blade.There was no cartridge damage observed.The event caused partially or wholly by the user of the device including sample handling.The probable root cause of the lodge staples is attributed to user interaction with the device, including potential mishandling during sample preparation or use.Furthermore, the probable root cause of reload damage is attributed to high firing torques, which can result from firing on challenging tissue (e.G., tissue condition) or hard objects (e.G., staples).The sureform stapler 45 instrument was also returned and evaluated by the fa team.The reported issue was confirmed has having occurred but was not replicated.Fa found the primary failure of functional test firing failure to be related to the customer reported complaint.The instrument was found to have 2 firing failure(s) based on log review which were not replicated through in-house testing.The stapler was installed onto an in-house system and fired on a test foam using an in-house green reload.The instrument fired successfully, and the resultant staple-line was visually inspected.The cut-line appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.The 2nd sureform stapler 45 instrument was returned and evaluated by the fa team.The reported issue was confirmed has having occurred but was not replicated.Fa found the primary failure of functional test firing failure to be related to the customer reported complaint.The instrument was found to have 2 firing failure(s) based on log review which were not replicated through in-house testing.The stapler was installed onto an in-house system and fired on a test foam using an in-house green reload.The instrument fired successfully, and the resultant staple-line was visually inspected.The cut-line appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21923371
Report Number2955842-2025-17433
Device Sequence Number4085431
Product Code GDW
UDI-Device Identifier10886874117092
UDI-Public(01)10886874117092(10)U82240910
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345G-03
Device Catalogue Number48345G
Device Lot NumberU82240910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/02/2025
Initial Report FDA Received Date04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown